Blizzard, Towner
- When
- December 7, 3:29 PM CST to 8:55 PM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Northwest winds gusting to 35 to 40 mph produced ground blizzard conditions in open country. No travel was advised.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Northwest winds gusting to 35 to 40 mph produced ground blizzard conditions in open country. No travel was advised.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 7, 3:20 PM CST, 9 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CST Wed Dec 7 2016
.SHORT TERM...(This evening through Thursday)
Issued at 203 PM CST Wed Dec 7 2016
Impacts will continue to be low visibility/potential blizzard
conditions in open areas with gusty winds this evening.
Preferred Higher end model wind guidance continues to indicate
strong winds continuing into mid evening or so mainly over the
Devils Lake basin southward into the far western forecast area as
tight surface pressure gradient remains in place. This region has
consistently seen wind gusts from 35 to 40+ and vsby blo 1 mile
most of the day with some localized near white out conditions
possible. With conditions continuing have decided to upgrade to a
blizzard warning which would cover the evening commute home.
farther east visibility not as low so will continue advisory as
scheduled and later shifts can determined if extension necessary. Snow
showers further limiting vsby should gradually shift east later
tonight as mid level shear axis pulls east. Additional
accumulations should be no more than a couple of inches at the
high side over main NW MN. With clouds and wind holding overnight
temperatures not likely to drop off a great deal.
Thursday should continue to see a gradual relaxing of the the
surface pressure gradient. Winds aloft through shallow mixed layer
also not as strong so blsn not anticipated other than some minor
drifting. Minimal recovery expected with temperatures.
.LONG TERM...(Thursday night through Wednesday)
Issued at 203 PM CST Wed Dec 7 2016
For Thursday night into Friday...the remaining remnant of the
surface low and resultant storm system finally departs. A few
lingering snow showers will continue...and northerly winds continue
to bring colder air over the region. Otherwise...arctic high
pressure continues to shift over the forecast area...bringing the
coldest temperatures so far for the season. By late Friday...the
upper pattern becomes a bit more zonal and increasing thicknesses
will result in some moderation of temperatures.
By Saturday into Sunday...another system approaches the area but
model consensus points to a more southerly track...with the center
of low pressure tracking across the central plains. As the system
tracks east...will see a reinforcement of cold air over the area.
Otherwise...temperatures will remain on the cooler side...with
little precipitation through the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CST Wed Dec 7 2016
MVFR/IFR cigs and vsby will continue across the region the
remainder of the afternoon into the evening. Lowest vsby in the
DVL area where winds are the strongest and not likely to improve
until evening. Potential vor VFR conditions tomorrow as drier air
works in and winds/shsn diminish. Remember 12/7/41.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for NDZ008-
016-027-029-030-039-049-052>054.
Blizzard Warning until 9 PM CST this evening for NDZ006-007-014-
015-024-026-028-038.
MN...Winter Weather Advisory until 6 PM CST this evening for
MNZ001>009-013>017-022>024-027>032-040.
&&
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...VoelkerHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 716 AM CST WED DEC 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 716 AM CST WED DEC 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY IN PLACE THROUGH 6 PM TODAY DUE TO LIGHT SNOW AND DRIFTING SNOW. AREAS OF BLOWING SNOW AS WELL REDUCING VISIBILITY TO ONE HALF MILE AT TIMES. NORTHWEST WINDS WILL BE 20 TO 35 MPH AND GUSTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 AM CST WED DEC 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY SNOW 4 SW BLABON 47.36N 97.85W
12/07/2016 M13.0 INCH STEELE ND COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW WARREN 48.20N 96.77W
12/07/2016 M9.0 INCH MARSHALL MN CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW ADA 47.30N 96.51W
12/07/2016 M9.0 INCH NORMAN MN CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW 7 NW WARREN 48.27N 96.88W
12/07/2016 M7.2 INCH MARSHALL MN COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW 6 S LAKE PARK 46.80N 96.10W
12/07/2016 M6.2 INCH BECKER MN COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW SEBEKA 46.63N 95.09W
12/07/2016 M6.0 INCH WADENA MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW RED LAKE FALLS 47.89N 96.27W
12/07/2016 M4.5 INCH RED LAKE MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW OTTERTAIL 46.43N 95.56W
12/07/2016 M4.0 INCH OTTER TAIL MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 8 NNE UNDERWOOD 46.39N 95.81W
12/07/2016 M3.8 INCH OTTER TAIL MN COCORAHS
STORM TOTAL.
1037 AM SNOW 5 NW DENT 46.60N 95.79W
12/07/2016 M3.3 INCH OTTER TAIL MN COCORAHS
STORM TOTAL.
1037 AM SNOW ROTHSAY 46.47N 96.29W
12/07/2016 M3.0 INCH WILKIN MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 2 WSW MENAHGA 46.74N 95.14W
12/07/2016 M2.9 INCH WADENA MN COCORAHS
STORM TOTAL.
1037 AM SNOW 6 E PELICAN RAPIDS 46.57N 95.96W
12/07/2016 M2.2 INCH OTTER TAIL MN COCORAHS
STORM TOTAL.
1037 AM SNOW 2 N MOORHEAD 46.89N 96.76W
12/07/2016 M1.8 INCH CLAY MN COCORAHS
STORM TOTAL.
1037 AM SNOW 3 SE BRECKENRIDGE 46.23N 96.54W
12/07/2016 M1.5 INCH WILKIN MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW TWIN VALLEY 47.26N 96.26W
12/07/2016 E1.3 INCH NORMAN MN COCORAHS
STORM TOTAL.
1037 AM SNOW SABIN 46.78N 96.65W
12/07/2016 M1.5 INCH CLAY MN CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 5 NW CORMORANT 46.78N 96.14W
12/07/2016 M5.6 INCH BECKER MN COCORAHS
STORM TOTAL.
1037 AM SNOW 3 ESE WESTBURY 46.90N 95.85W
12/07/2016 M4.0 INCH BECKER MN COCORAHS
STORM TOTAL.
1037 AM SNOW BIG MCDONALD LAKE 46.58N 95.77W
12/07/2016 M3.0 INCH OTTER TAIL MN COCORAHS
STORM TOTAL.
1037 AM SNOW 3 E TURTLE RIVER 47.59N 94.70W
12/07/2016 M2.9 INCH BELTRAMI MN COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW MAYVILLE 47.50N 97.33W
12/07/2016 M8.7 INCH TRAILL ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW PEMBINA 48.97N 97.25W
12/07/2016 M9.5 INCH PEMBINA ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW GREENBUSH 48.70N 96.18W
12/07/2016 M9.3 INCH ROSEAU MN CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW MICHIGAN 48.03N 98.12W
12/07/2016 M14.0 INCH NELSON ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW 4 W GRAND FORKS 47.92N 97.16W
12/07/2016 M13.7 INCH GRAND FORKS ND ASOS
STORM TOTAL. REPORTED BY AIRPORT OBSERVER AT THE GRAND
FORKS AIRPORT.
1037 AM HEAVY SNOW 6 E LANKIN 48.31N 97.79W
12/07/2016 M12.0 INCH WALSH ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW GRAND FORKS 47.92N 97.07W
12/07/2016 M14.5 INCH GRAND FORKS ND OFFICIAL NWS OBS
STORM TOTAL AT THE NATIONAL WEATHER SERVICE.
1037 AM HEAVY SNOW 5 SW GRAND FORKS 47.87N 97.15W
12/07/2016 M8.5 INCH GRAND FORKS ND COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW 9 NNW ESMOND 48.15N 99.84W
12/07/2016 M8.5 INCH BENSON ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW 4 NE STARKWEATHER 48.49N 98.82W
12/07/2016 M8.0 INCH RAMSEY ND CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW CAVALIER 48.80N 97.62W
12/07/2016 M6.0 INCH PEMBINA ND MESONET
STORM TOTAL.
1037 AM SNOW 6 SE PENN 48.16N 99.00W
12/07/2016 M5.5 INCH RAMSEY ND CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 8 WNW CAVALIER 48.84N 97.79W
12/07/2016 M4.5 INCH PEMBINA ND COCORAHS
STORM TOTAL.
1037 AM SNOW 3 SSE FARGO 46.84N 96.79W
12/07/2016 M2.1 INCH CASS ND COCORAHS
STORM TOTAL.
1037 AM SNOW 3 S FARGO 46.83N 96.82W
12/07/2016 M2.1 INCH CASS ND CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 4 SSE WEST FARGO 46.82N 96.86W
12/07/2016 M1.9 INCH CASS ND COCORAHS
STORM TOTAL.
1037 AM SNOW 3 NE FARGO 46.91N 96.77W
12/07/2016 M1.6 INCH CASS ND COCORAHS
STORM TOTAL.
1037 AM SNOW FARGO 46.88N 96.82W
12/07/2016 M1.6 INCH CASS ND ASOS
STORM TOTAL. REPORTED BY FARGO AIRPORT OBSERVER.
1037 AM SNOW HAVANA 45.95N 97.62W
12/07/2016 M1.1 INCH SARGENT ND CO-OP OBSERVER
STORM TOTAL.
1037 AM SNOW 4 NNE FARGO 46.93N 96.78W
12/07/2016 M1.0 INCH CASS ND COCORAHS
STORM TOTAL.
1037 AM SNOW DURBIN 46.81N 97.15W
12/07/2016 M1.0 INCH CASS ND COCORAHS
STORM TOTAL.
1037 AM HEAVY SNOW ARGYLE 48.34N 96.82W
12/07/2016 M12.4 INCH MARSHALL MN CO-OP OBSERVER
STORM TOTAL.
1037 AM HEAVY SNOW LANCASTER 48.86N 96.80W
12/07/2016 M9.3 INCH KITTSON MN CO-OP OBSERVER
STORM TOTAL.
&&
HOPKINSThe national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666090, 666091, 666092, 666093, 666094, 666095, 666096, 666097.